Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 677, NWS Jackson, MS

October 13, 2001Concordia Parish, Tensas Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Oct 13, 2001, 8:07 AM CDT for Concordia Parish, Tensas Parish, Louisiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 13, 2001, 8:07 AM CDT (13:07 UTC)
Expired
Oct 13, 2001, 8:30 AM CDT
In force
23 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Concordia Parish, LA, Tensas Parish, LA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 4:00 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 1.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

047 
WUUS54 KJAN 131307
SVRJAN
LAC029-107-131330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
807 AM CDT SAT OCT 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TENSAS PARISH IN NORTHEAST LOUISIANA
  CONCORDIA PARISH IN NORTHEAST LOUISIANA

* UNTIL 830 AM CDT

* AT 807 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CLAYTON...OR ABOUT 6 MILES NORTH OF
  FERRIDAY...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR WATERPROOF AT 820 AM CDT

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3173 9165 3165 9155 3185 9129 3194 9138
          3174 9151

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 4:06 AM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Oct 13, 4:06 AM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 AM CDT SAT OCT 13 2001

MODELS IN GENERAL AGREEMENT ON SYNOPTIC FEATURES ALTHOUGH
DIFFERENCES IN TIMING REMAIN. UPPER LOW TO DIG INTO ERN TX TODAY AS
100+ KT UPPER JET MAX LIFTS NWD JUST W OF MS RIVER. MODELS INDICATE
SLIGHT NEGATIVE TILT TO UPPER TROUGH THIS AFTERNOON. LOW LEVEL
DYNAMICS INCREASE WITH 850 MB JET MAX INTO WRN ZONES THIS MORNING.
850 MB WIND SPEEDS FORECAST 40-50 KT RANGE WRN AREAS THIS
MORNING...SPREADING ACROSS REST OF FORECAST AREA BY 18Z TODAY. AS
UPPER LOW DIGS OVER ERN TX...UPPER FLOW NEARLY PARALLEL WITH COLD
FRONT. THIS TO INCREASE THREAT OF TRAINING ECHOES THIS AFTERNOON.
PRECIPITABLE WATER VALUES FORECAST FROM 1.5 TO 2+ INCHES TODAY LOOK
SUFFICIENT FOR POSSIBILITY OF FLOODING PROBLEMS IF TRAINING CELLS
OCCUR. WILL ISSUE FLOOD WATCH FOR WRN ZONES FOR TODAY. WILL NOT
INCLUDE ERN ZONES AT THIS TIME SINCE UPPER SYSTEM TO ACCELERATE
LATER TODAY...REDUCING THE CHANCE OF TRAINING CELLS ERN AREAS. NCEP
RAIN ESTIMATES OF 1-2 INCHES WRN ZONES THROUGH 18Z TODAY LOOK A BIT
OVERDONE BUT GENERAL TOTALS FROM 1-2 INCHES 18Z THROUGH 00Z SUNDAY
WRN ZONES LOOK UNDERDONE. EXPECT AVERAGES FROM 1/2 TO 1 INCH THROUGH
MIDDAY WEST THEN 2-3 INCHES W AND CENTRAL AREAS BY 00Z SUNDAY...WITH
LOCALLY HIGHER AMOUNTS.

UPPER TROUGH MOVING NEAR MS RIVER AROUND MIDNIGHT. MODELS AGREE THAT
SIGNIFICANT UPPER DIVERGENCE TO CONTINUE NRN HALF OF FORECAST AREA
THROUGH 06Z SUNDAY...ENDING BY 12Z SUNDAY MORNING. 850 MB FLOW
VEERING TO THE W OVER WRN ZONES BY MIDNIGHT...SHIFTING W/NW ALL
ZONES BY 12Z SUNDAY. COLD 500 MB TEMP TROUGH PIVOTING FROM NE LA
INTO W CENTRAL AND NW MS TONIGHT...MOVING N OF THE AREA EARLY SUNDAY
MORNING. AIR MASS REMAINING UNSTABLE EARLY TONIGHT SO WILL KEEP
HIGHS POPS INTO SECOND PERIOD.

AIR MASS DRYING RAPIDLY BEHIND COLD FRONT...REMAINING DRY THROUGH
FRIDAY.

.PRELIM NUMBERS...
JAN 078/062/075/048  +9-0
MEI 079/067/075/048  ++10

.JAN...
MS...FLOOD WATCH WRN MS FOR TODAY
LA...FLOOD NE LA WATCH FOR TODAY
AR...FLOOD SE AR WATCH FOR TODAY

In the hours before

Special weather statement, Oct 13, 7:06 AM CDT, 1 hour 1 minute before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
706 AM CDT SAT OCT 13 2001

...THUNDERSTORMS...
THUNDERSTORMS WILL BE WIDESPREAD OVER NORTHEAST
LOUISIANA...SOUTHEAST ARKANSAS AND MOST OF MISSISSIPPI THROUGH
THE AFTERNOON AND EARLY EVENING. SCATTERED THUNDERSTORMS WILL BE
SEVERE AND MAY PRODUCE LARGE HAIL AND DAMAGING WIND.

STRONG LOW LEVEL SOUTHERLY FLOW WILL CONTINUE TO PULL MOISTURE
INTO THE REGION AHEAD OF A STRONG UPPER LEVEL LOW AND ASSOCIATED
COLD FRONT THAT WILL APPROACH THE REGION TODAY. ABUNDANT MOISTURE
AND INCREASED INSTABILITY WILL LEAD TO ORGANIZED THUNDERSTORMS
THIS MORNING AND CONTINUE THROUGHOUT THE DAY. THE STRONGEST
STORMS WILL DEVELOP WEST OF A LINE FROM GRENADA TO KOSCIUSKO TO
MONTICELLO DURING THE MORNING AND AFTERNOON...SPREADING TO EAST
MISSISSIPPI BY EARLY AFTERNOON. THE MAIN SEVERE WEATHER THREAT
WILL BE DAMAGING WINDS TO 70 MPH AND HAIL TO ONE INCH. STRONGER
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE TORNADOES.

THUNDERSTORM ACTIVITY WILL DIMINISH OVER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND WEST MISSISSIPPI BY EARLY
EVENING AS THE COLD FRONT REACHES THE MISSISSIPPI RIVER.
THUNDERSTORMS WILL DIMINISH IN INTENSITY AND COVERAGE ACROSS EAST
MISSISSIPPI LATER TONIGHT AS THE SYSTEM LIFTS OUT OF THE REGION.

ALL SHOULD MONITOR FUTURE FORECASTS AND STATEMENTS CONCERNING
THIS DEVELOPING WEATHER SITUATION.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE NEEDED TODAY AND EARLY TONIGHT.

...FLOODING...
FLOODING IS POSSIBLE OVER SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND WEST MISSISSIPPI WEST OF A LINE FROM GRENADA TO
KOSCIUSKO TO MONTICELLO TODAY.

AN APPROACHING WEATHER SYSTEM WILL STALL AS IT MOVES INTO EAST
TEXAS EARLY TODAY. SHOWERS AND THUNDERSTORMS WILL INCREASE OVER
NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND WEST MISSISSIPPI.
AREAS WEST OF A LINE FROM GRENADA TO KOSCIUSKO TO MONTICELLO MAY
BEGIN TO SEE THUNDERSTORMS MOVE REPEATEDLY ACROSS THEIR
AREA...RESULTING IN THE THREAT OF FLOODING THROUGH THE AFTERNOON.

AREAS EAST OF THE LINE FROM GRENADA TO KOSCIUSKO TO MONTICELLO
WILL ALSO SEE INCREASING SHOWERS AND THUNDERSTORMS EARLY
TODAY...WITH PERIODS OF HEAVY RAINFALL. THE STORM SYSTEM WILL
BEGIN TO SPEED UP AS IT CROSSES INTO EAST MISSISSIPPI THIS
AFTERNOON AND THE THREAT OF FLOODING WILL BE LESS.
HOWEVER...WATER MAY BEGIN TO POND ON ROADWAYS AND IN LOW LYING
AREAS.

RAINFALL WILL DIMINISH FROM THE WEST DURING THE EARLY EVENING AS
THE COLD FRONT CROSSES THE MISSISSIPPI RIVER.

...NON PRECIPITATION...
SOUTH WIND FROM 15 TO 25 MPH CAN BE EXPECTED OVER NORTHEAST
LOUISIANA...SOUTHEAST ARKANSAS AND MOST OF MISSISSIPPI TODAY.
CAUTION IS ADVISED ON AREA LAKES.

A STRONG COLD FRONT WILL MOVE ACROSS TEXAS THIS MORNING AND WILL
MOVE NEAR THE MISSISSIPPI RIVER DURING THE LATE AFTERNOON. THE
STRONG SURFACE LOW PRESSURE SYSTEM ASSOCIATED WITH THE FRONT WILL
PRODUCE GUSTY SOUTH WIND DURING THE MORNING AND AFTERNOON.

BOATERS SHOULD EXERCISE CAUTION ON AREA LAKES AND WATERWAYS.
DRIVERS OF CAMPERS...VANS AND OTHER HIGH PROFILE VEHICLES SHOULD
ALSO USE CAUTION WHEN ON THE ROAD TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 7:14 PM CDTSevere Thunderstorm WarningJANRichland31 min
Oct 13, 2:50 AM CDTSevere Thunderstorm WarningJANMorehouse25 min
Oct 13, 7:27 AM CDTTornado WarningJANCatahoula, Concordia33 min
Oct 13, 7:42 AM CDTSevere Thunderstorm WarningJANMadison33 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.